Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 231, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 19, 1998, 10:07 PM CDT for Benton County, Morgan County, Missouri. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 1998, 10:07 PM CDT (03:07 UTC)
- Expired
- Jun 19, 1998, 11:10 PM CDT
- In force
- 63 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Benton County, MO, Morgan County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 10:45 PM CDT | Thunderstorm Wind | Edmonson, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 6:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2710 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 13.6
The text
As transmitted, in the capitals the NWS used until 2016.
614 WUUS1 KSGF 200308 RRA SVRSGF MOC015-141-200410- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1007 PM CDT FRI JUN 19 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BENTON COUNTY IN CENTRAL MISSOURI MORGAN COUNTY IN CENTRAL MISSOURI * UNTIL 1110 PM CDT * AT 1005 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED LAKE VIEW HEIGHTS OR TEN MILES EAST OF WARSAW AND WAS MOVING NORTHEAST ABOUT 15. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... LAKEVIEW BY 1010 PM BOYLER MILLS BY 1020 PM A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. IF YOU LIVE WITHIN THE WARNED AREA...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THOSE OUTSIDE SHOULD SEEK SHELTER IN A STRONG BUILDING...OR IF NECESSARY...IN AN ENCLOSED AUTOMOBILE UNTIL THE STORM HAS PASSED. NEVER TAKE SHELTER UNDER ISOLATED TREES OR NEAR TALL METAL OBJECTS. WD/SS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:39 PM CDT, 7 hours 28 minutes earlier.
Area forecast discussion, Jun 19, 2:39 PM CDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 239 PM CDT FRI JUN 19 1998 SCATTERED CU MAKING A RETURN TO CWA FROM THE SOUTHWEST. SOME VERTICAL DEVELOPMENT BUT THE CAP IS STILL HOLDING FOR NOW. SATELLITE SHOWS SEVERAL BOUNDARIES ON WHICH THE CU IS FORMING BUT MOISTURE IS LIMITED TO THE 95H TO 85H LEVELS. SFC ANALYSIS HAS WARM FRONT SLOWLY DRIFTING NORTH BUT THE BEST WINDS AT THE LOWER LEVELS APPEARS TO BE THRU CENTRAL OKLAHOMA TO CENTRAL KANSAS. NGM IS HAVING A REAL PROBLEM WITH THE MOISTURE FIELDS ON THIS RUN. INSISTS THAT NOAH WILL HAVE TO BUILD AN ARK FOR SOUTHERN MO. PREFER THE ETA AND THE AVN IS EVEN BETTER. AVN ALSO PICKED UP ON THE MOISTURE ALREADY IN SE KANSAS MOVING IT TO CENTRAL MO BY 12Z. THIS IN LINE WITH THE SLOW PROGRESSION OF THE WARM FRONT OVER SOUTHWEST MO. THE BEST LOW LEVEL JET SETS UP ACROSS WESTERN OK INTO CENTRAL KS AHEAD OF THE DRY LINE. THIS JET DOES NOT TURN TO MO UNTIL 12Z SAT AT WHICH TIME THE FRONT SHOULD PUSH THRU SW MO AND CENTRAL MO LATER IN THE DAY. LOOK FOR SCATTERED SHOWERS FOR MOST OF THE CWA STARTING LATE THIS EVENING AND SPREADING NORTH AND EAST BY MORNING. WITH THE HIGH DEWPOINTS AND THE INSTABILITY ALREADY PRESENT IT WILL NOT TAKE MUCH TO BREAK THE CAP. ALL MODELS BRING IN PRECIP AND WILL NEED AT LEAST CHANCE POPS THRU AT LEAST 3RD PERIOD. A 70H SHORT WAVE MOVES NE INTO THE BUILDING RIDGE BUT THE GREATEST THREAT SHOULD BE ACROSS NORTHERN MO. STILL CANNOT DISCOUNT THE FACT THAT EVEN A SMALL FEATURE WILL TRIGGER CONVECTIVE ACTIVITY. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES) JLN/SE KS/SGF/UNO...INCREASING CLOUDS WITH 30 PERCENT CHANCE FOR SHOWERS AND THUNDERSTORMS. LOW IN THE LOWER 70S. SOUTH WIND 5 TO 10 MPH. AIZ/VIH...PARTLY CLOUDY AND MILD. LOWS IN THE UPPER 60S TO AROUND 70. SOUTHWEST WIND AT 5 TO 10 MPH. CCF SGF EB 070/091 072/092 072 22343 JLN EB 072/093 072/095 073 22433 DUSTY
In the hours before
Special weather statement, Jun 19, 6:45 PM CDT, 3 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-200045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 645 PM CDT FRI JUN 19 1998 ...TORNADO WATCH NUMBER 620 IS IN EFFECT UNTIL MIDNIGHT FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI... INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD FORT SCOTT NEVADA CAMDENTON NEOSHO FORT LEONARD WOOD LAMAR BOLIVAR MARSHFIELD OZARK A WARM FRONT WAS MOVING NORTHWARD THROUGH SOUTHERN MISSOURI. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING. VERY UNSTABLE AIR AND SOME SHEAR EXIST IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE. THIS WILL LEAD TO SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE WITHIN THE WATCH AREA. THE TORNADO WATCH AREA IS MAINLY NORTH OF A LINE FROM NEOSHO TO AVA TO HOUSTON. STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS. SCHMIDT
Special weather statement, Jun 19, 6:45 PM CDT, 3 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-200045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 645 PM CDT FRI JUN 19 1998 ...TORNADO WATCH NUMBER 620 IS IN EFFECT UNTIL MIDNIGHT FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI... INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD FORT SCOTT NEVADA CAMDENTON NEOSHO FORT LEONARD WOOD LAMAR BOLIVAR MARSHFIELD OZARK A WARM FRONT WAS MOVING NORTHWARD THROUGH SOUTHERN MISSOURI. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING. VERY UNSTABLE AIR AND SOME SHEAR EXIST IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE. THIS WILL LEAD TO SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE WITHIN THE WATCH AREA. THE TORNADO WATCH AREA IS MAINLY NORTH OF A LINE FROM NEOSHO TO AVA TO HOUSTON. STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS. SCHMIDT
Special weather statement, Jun 19, 7:32 PM CDT, 2 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-200045- SPECIAL WEATHER STATEMENT ...CORRECTED FOR EXPIRATION TIME... NATIONAL WEATHER SERVICE SPRINGFIELD MO 732 PM CDT FRI JUN 19 1998 ...TORNADO WATCH NUMBER 620 IS IN EFFECT UNTIL 1 AM FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI... INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD FORT SCOTT NEVADA CAMDENTON NEOSHO FORT LEONARD WOOD LAMAR BOLIVAR MARSHFIELD OZARK A WARM FRONT WAS MOVING NORTHWARD THROUGH SOUTHERN MISSOURI. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING. VERY UNSTABLE AIR AND SOME SHEAR EXIST IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE. THIS WILL LEAD TO SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE WITHIN THE WATCH AREA. THE TORNADO WATCH AREA IS MAINLY NORTH OF A LINE FROM NEOSHO TO AVA TO HOUSTON. STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS. SCHMIDT
Special weather statement, Jun 19, 7:32 PM CDT, 2 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-200045- SPECIAL WEATHER STATEMENT ...CORRECTED FOR EXPIRATION TIME... NATIONAL WEATHER SERVICE SPRINGFIELD MO 732 PM CDT FRI JUN 19 1998 ...TORNADO WATCH NUMBER 620 IS IN EFFECT UNTIL 1 AM FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI... INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD FORT SCOTT NEVADA CAMDENTON NEOSHO FORT LEONARD WOOD LAMAR BOLIVAR MARSHFIELD OZARK A WARM FRONT WAS MOVING NORTHWARD THROUGH SOUTHERN MISSOURI. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING. VERY UNSTABLE AIR AND SOME SHEAR EXIST IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE. THIS WILL LEAD TO SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE WITHIN THE WATCH AREA. THE TORNADO WATCH AREA IS MAINLY NORTH OF A LINE FROM NEOSHO TO AVA TO HOUSTON. STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS. SCHMIDT
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:12 PM CDT | Tornado Warning | SGF | Dallas, Greene, Polk | 48 min |
| Jun 19, 7:15 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Polk | 65 min |
| Jun 19, 7:45 PM CDT | Tornado Warning | SGF | Laclede, Webster | 50 min |
| Jun 19, 8:00 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 50 min |
| Jun 19, 8:48 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede | 62 min |
| Jun 19, 9:08 PM CDT | Flash Flood Warning | SGF | Laclede, Wright | 3 hr |
| Jun 19, 9:27 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 63 min |
| Jun 19, 9:39 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 66 min |
| Jun 19, 9:48 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 62 min |
| Jun 19, 9:55 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 50 min |
| Jun 19, 10:10 PM CDT | Flash Flood Warning | SGF | Dent, Shannon, Texas | 3 hr |
| Jun 19, 10:42 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 63 min |
| Jun 19, 11:06 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 64 min |
| Jun 19, 11:18 PM CDT | Flash Flood Warning | SGF | Benton, Morgan | 3 hr |
| Jun 19, 11:28 PM CDT | Tornado Warning | SGF | Morgan | 32 min |
| Jun 19, 11:42 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 48 min |
| Jun 19, 11:49 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 41 min |
| Jun 19, 11:59 PM CDT | Tornado Warning | SGF | Morgan | 46 min |
| Jun 20, 12:13 AM CDT | Tornado Warning | SGF | Camden, Miller | 32 min |
| Jun 20, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 68 min |
| Jun 20, 1:30 AM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk | 50 min |
| Jun 20, 2:32 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Miller, Morgan | 6 hr |
| Jun 20, 2:32 AM CDT | Flash Flood Warning | SGF | Hickory, St. Clair | 6 hr |
| Jun 20, 2:32 AM CDT | Flash Flood Warning | SGF | Maries | 6 hr |
| Jun 20, 3:06 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 49 min |
| Jun 20, 3:26 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 64 min |
| Jun 20, 4:03 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 47 min |
| Jun 20, 4:34 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 56 min |
| Jun 20, 4:38 AM CDT | Flash Flood Warning | SGF | Dent, Shannon, Texas | 4 hr |
| Jun 20, 4:38 AM CDT | Flash Flood Warning | SGF | Laclede, Pulaski | 4 hr |
| Jun 20, 4:38 AM CDT | Flash Flood Warning | SGF | Phelps | 4 hr |
| Jun 20, 5:37 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 48 min |
| Jun 20, 6:42 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 48 min |
| Jun 20, 7:32 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 63 min |
| Jun 20, 8:20 AM CDT | Flash Flood Warning | SGF | Dent, Laclede, Phelps, Pulaski, Shannon, Texas | 5 hr |
| Jun 20, 8:20 AM CDT | Flash Flood Warning | SGF | Camden | 5 hr |
| Jun 20, 8:37 AM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 48 min |
| Jun 20, 11:15 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 50 min |
| Jun 20, 12:58 PM CDT | Flash Flood Warning | SGF | Miller | 3 hr |
| Jun 20, 1:04 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.